Virginia, 2010Damaging Winds in Virginia, June 24, 2010
June 24, 2010 · NWS LWX · 21 events in 4 counties and zones
A cold front passed through the region on the 24th. Warm and humid air ahead of the cold front caused plenty of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $282,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the region on the 24th. Warm and humid air ahead of the cold front caused plenty of instability. The instability combined with the forcing from the front to trigger showers and thunderstorms. Some thunderstorms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 12:01 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 24, 12:01 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EDT THU JUN 24 2010
.SYNOPSIS...
MORE HOT AND HUMID CONDITIONS ARE EXPECTED TODAY AHEAD OF A COLD
FRONT. THE COLD FRONT WILL PASS THROUGH THIS EVENING. HIGH PRESSURE
WILL BUILD OVERHEAD FRIDAY BEFORE SHIFTING OFF THE COAST DURING THE
WEEKEND ALLOWING FOR MORE HOT AND HUMID CONDITIONS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...
SEVERE THUNDERSTORM WATCH 406 HAS BEEN ISSUED FOR THE ENTIRE
CWA/WATERS THRU 8 PM. SEE WBCWCNLWX FOR FURTHER DETAILS.
LINE OF STRONG STORMS STRETCHES FROM THE OH RVR VLY TO NEW
ENGLAND. A CLUSTER OF SEVERE STORMS NOW COMING INTO THE POTOMAC
HIGHLANDS FROM THE PA/WV/OH BORDER AREAS. THE LINE ORIENTED FROM
SW-NE WILL GRADUALLY SINK ESEWD OVER THE COURSE OF THE AFTN/EVE
BUT THE FWD SPEED OF THESE INDIVIDUAL CELLS/CLUSTERS IS 40-50MPH -
SO THESE STORMS ARE PROGRESSING QUICKLY ACROSS THE LANDSCAPE. OVER
THE NEXT COUPLE OF HRS...MUCH OF THE WRN HALF-AND NRN MD SHOULD BE
AFFECTED BY THE INCOMING STORMS. THE DC/BALT AREAS WILL BEGIN TO
BE IMPACTED BY MID-LATE AFTN - POSSIBLY CLOSER TO THE START OF
RUSH HR AND MOVE THRU THE METRO AREAS 4-6PM...AND DOWN ACROSS SRN
MD THRU 8 PM.
PREV DISC...
MODIFIED SOME OF THE TEMP/TD/WIND GRIDS AS WELL AS POPS FOR THE
FRONTAL PASSAGE THIS AFTN EVE. UPPER WAVE APPROACHING FROM THE ERN
OHIO VLY...THE LAST WAVE OF UNSETTLED WX FROM THE SYSTEM THAT HAS
AFFECTED THE NRN HALF OF THE COUNTRY FOR THE PAST FEW DAYS. A
LARGE CLOSED UPPER LOW OVER SRN HUDSON BAY CONTROLLING THE PASSAGE
OF THE SMALLER FEATURES ACROSS THE ERN GREAT LAKES TODAY. THE LOW
PRESSURE SYSTEM NOW PULLING INTO NOVA SCOTIA. THE TRAILING COLD
FRONT LAID ALL THE WAY BACK INTO THE UPPER MIDWEST. THE FRONT NOW
SLIDING ACROSS NERN OH/NERN PA. A CONVECTIVE CLUSTER NOW SLIDING
OVER THE I-90 CORRIDOR IN THAT AREA...PUSHING INTO CNTRL PA AT
THIS HR. HI-RES SHORT-TERM GUIDANCE DEVELOPS MORE SCATTERED STORMS
FROM ERN KY TO THE CURRENT CLUSTER. EARLY SIGNS OF THIS ALREADY
OCCURRING IN ERN OH. ANOTHER LINE OF WEAKER AND MORE ISOLATED
ELEMENTS BACK WELL TO THE NW A COUPLE HUNDRED MILES.
THE 12Z KIAD SOUNDING IS UNSTABLE - DRY ADIABATIC - THRU 600MB
ONCE THE LOW LEVEL CAP IS BROKEN...WHICH MAY NOT BE THAT FAR INTO
THE FUTURE SINCE IT IS ALREADY 90 DEGREES AT 10AM. COMBINE THIS W/
DEWPOINTS IN THE L70S - AN APPROACHING EMBEDDED SHORTWAVE AND AN
SFC COLD FRONT FOR INITIATION AND THE AREA IS PRIMED FOR SCATTERED
CONVECTION LATER THIS AFTN/EVE. MODIFIED IAD SOUNDING REVEALS
2500-3500J/KG POTENTIAL W/ PEAK HEATING-MOISTURE INFLUX. THE COLD
FRONT WILL LIKELY BE THE FOCUS FOR INITIATION OVER THE CWA AS THE
FEATURE MOVES FROM NW-SE OVER THE COURSE THE LATE AFTN/EVE.
BEST SHEAR WILL BE TWD MASON DIXON LINE...SO THREAT OF DAMAGING
WINDS APPEARS GREATEST ACRS MD BTWN THE BLUE RIDGE AND I-95...WHERE
ORGANIZED CELL CLUSTERS WITH ROTATING UPDRAFTS APPEAR MOST LIKELY.
BEFORE THIS...ONE MORE DAY OF HOT-HUMID CONDITIONS ACROSS THE MID
ATLC. TEMPS XCPD TO BE SIMILAR TO YDA...AS SLIGHTLY COOLER H9/H8
TEMPS SHUD BE COUNTERACTED BY WARMING EFFECTS OF INCRG DOWNSLOPING
FLOW. W WINDS MAY GUST TO 25 MPH BY AFTERNOON AS PRESSURE GRADIENT
TIGHTENS AS COLD FRONT APPROACHES RGN. WITH SFC TEMPS IN M/U90S
AND DEWPOINTS AROUND 70F...HEAT INDICES WILL RANGE FROM 98-104F
FOR AREAS EAST OF BLUE RIDGE...AND WILL ISSUE SPS FOR THESE JUST
BELOW ADZY CRITERIA VALUES. SEE CLIMATE SECTION FOR FURTHER
DETAILS ON TEMPERATURE RECORDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
FINAL ROUND OF CNVTCN COULD ACCOMPANY COLD FRONT THIS EVE...WHICH
SHUD CLEAR THE SRN MD CHESAPEAKE BY BY AROUND MIDNGT...ENDING
PRECIP CHANCES. BEHIND THE FRONT...SLIGHTLY DRIER/COOLER AIR WILL
FILTER IN. WITH CLEARING SKIES...XPCT MINIMA IN 60S W OF
I-95...L70S TO THE E.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SURFACE HIGH WILL BUILD OVER THE REGION FRIDAY BEHIND A COLD
FRONT...BRINGING SLIGHTLY COOLER AND LESS HUMID CONDITIONS.
HOWEVER...MAX TEMPS WILL TOP OFF CLOSE TO 90 DEGREES ACROSS THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS.
BERMUDA HIGH OVER THE ATLANTIC WILL BE THE MAIN PLAYER IN THE
WEATHER PATTERN FOR THE WEEKEND...BRINGING A RETURN OF HOT AND HUMID
CONDITIONS. MAX TEMPS BOTH DAYS WILL TOP OFF WELL INTO THE 90S. A
SERIES OF UPPER-LEVEL DISTURBANCES WILL PASS BY TO OUR NORTH DURING
THIS TIME. THESE SYSTEMS MAY IMPACT THE NORTHERN CWA SATURDAY NIGHT
INTO SUNDAY MORNING. SCATTERED SHOWERS AND T-STORMS MAY IMPACT THE
REST OF THE CWA SUNDAY AFTERNOON DUE TO THE HEAT AND HUMIDITY.
A COLD FRONT WILL APPROACH THE REGION MONDAY BEFORE PASSING THROUGH
MONDAY NIGHT. THIS SYSTEM WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS.
LATEST GUIDANCE CONTINUES TO SUGGEST A STRONG RIDGE OF HIGH PRESSURE
BUILDING OVER THE EASTERN ROCKIES AND PLAINS DURING THE MIDDLE
PORTION OF NEXT WEEK. THIS WOULD ALLOW FOR A TROUGH OF LOW PRESSURE
TO BUILD ACROSS THE EASTERN UNITED STATES...BRINGING A SIGNIFICANT
BREAK IN THE HEAT AND HUMIDITY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDS PREVAIL THRU ERY AFTN. SCT/NUMEROUS TSRA/SHRA MID-AFTN
INTO EVE AS COLD FRONT APPROACHES THE AREA. LOCALLY STRONG WINDS
AND SUBVFR CONDS LIKELY...THOUGH TIMING AND COVERAGE UNCERTAIN AT
THIS TIME...SO CNVCTN HANDLED WITH VCTS AND CB BTWN 18Z AND 0Z.
AFTER FROPA...SKIES CLEAR. WINDS TDA WILL BE W AT 10 TO 15
KT...GUSTS AOA 20 KT PSBL THIS AFTN. BEHIND COLD FRONT...WINDS
WILL BCM NNW...AT SPEEDS AROUND 10 KT OVNGT.
VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY. A THUNDERSTORM MAY
IMPACT THE NORTHERN TERMINALS SATURDAY NIGHT INTO SUNDAY...AND
ACROSS THE REST OF THE TERMINALS SUNDAY AFTERNOON.
A COLD FRONT WILL BRING A BETTER CHANCE FOR MORE WIDESPREAD
CONVECTION MONDAY.
&&
.MARINE...
SW FLOW INCRS DURG THE DAY AS STORM SYSTEM APPROACHES THE WATERS.
GTS AOA 20 KT LIKELY THIS AFTN...AND SCA IN EFFECT. SCT/NUMEROUS
STRONG TSTMS OVR THE WATERS THIS EVE...WITH LOCALLY STRONG WINDS
AND HEAVY DOWNPOURS. AFTER FROPA...PRECIP ENDS...WITH NW WINDS OF
10 TO 15 KT TNGT...BELOW ADZY THRESHOLD.
NO FLAGS ARE EXPECTED FRIDAY. WINDS MAY APPROACH SCA CRITERIA LATER
SATURDAY INTO SATURDAY NIGHT. HAVE CAPPED WIND GUSTS AROUND 15 KNOTS
FOR NOW DUE TO THE RELATIVELY COOLER WATERS. A THUNDERSTORM IS
POSSIBLE SUNDAY...ESPECIALLY DURING THE AFTERNOON. MORE WIDESPREAD
CONVECTION IS POSSIBLE MONDAY AS A COLD FRONT APPROACHES.
HIGH PRESSURE MAY BUILD IN BEHIND THE FRONT FOR THE MIDDLE PORTION
OF NEXT WEEK.
&&
.CLIMATE...
THE MAXIMUM TEMPERATURE AT BWI WAS 97 ON WEDNESDAY THE 23RD. THIS
TIED THE OLD RECORD OF 97 SET IN 1894. TEMPERATURES ARE EXPECTED
TO BE NEAR OR AT RECORD LEVELS THIS AFTERNOON...WITH MAXIMA FCST
AT IAD...DCA...AND BWI TO ALL REACH 96. IN ADDITION...TEMPERATURES
OVERNIGHT AND EARLY THIS MORNING HAVE REMAINED VERY WARM...AND
RECORD WARM MINIMA ARE IN JEOPARDY OF BEING BROKEN...IF
TEMPERATURES DO DROP FURTHER BY THE END OF TODAY.
RECORD HIGH MAXIMUM TEMPERATURES FOR JUN 24 ARE AS FOLLOWS FOR
IAD...DCA...AND BWI.
IAD...95/1966
DCA...98/1894
BWI...98/1966 /AND PREVIOUS YEARS/
RECORD LOW MINIMUM TEMPERATURES FOR JUN 24 ARE AS FOLLOWS FOR
IAD...DCA...AND BWI.
IAD...72/1994
DCA...77/1874
BWI...76/1924
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ530>543.
&&
UPDATE...GMS
PREV DISCUSSION...SBK/BJLHazardous weather outlook, Jun 24, 11:52 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EDT THU JUN 24 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1252 PM EDT THU JUN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8:00 PM. NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE
STORMS ARE EXPECTED TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE FROM 3 PM TO 7 PM.
HOT AND HUMID CONDITIONS WILL PRODUCE HEAT INDEX VALUES AROUND 100
THIS AFTERNOON.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY FROM LATE THIS MORNING INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
1252 PM EDT THU JUN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE
STORMS ARE EXPECTED TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE FROM 1 PM TO 3 PM IN WESTERN MARYLAND AND THE
POTOMAC HIGHLANDS...AND FROM 3 PM TO 5 PM ACROSS NORTH CENTRAL
VIRGINIA AND CENTRAL MARYLAND.
HOT AND HUMID CONDITIONS WILL PRODUCE HEAT INDEX VALUES AROUND 100
EAST OF THE BLUE RIDGE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Jun 24, 11:42 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 PM EDT THU JUN 24 2010
MDZ501-502-WVZ503-504-241730-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
1242 PM EDT THU JUN 24 2010
...STRONG THUNDERSTORMS TO AFFECT ALLEGANY AND MINERAL COUNTIES...
AT 1240 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26
MILES NORTHWEST OF BARTON...MOVING EAST AT 45 MPH.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3971 7854 3937 7889 3947 7911 3948 7910
3947 7908 3973 7893 3973 7869
TIME...MOT...LOC 1640Z 287DEG 42KT 3972 7941
PELOQUINLocal storm report, Jun 24, 12:49 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL NEW CREEK 39.38N 79.03W
06/24/2010 E0.75 INCH MINERAL WV PUBLIC
0136 PM TSTM WND DMG NEW CREEK 39.38N 79.03W
06/24/2010 MINERAL WV PUBLIC
LARGE BRANCHES DOWN
&&
EVENT NUMBER LWX1000458
EVENT NUMBER LWX1000459
KRAMARSpecial weather statement, Jun 24, 12:55 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT THU JUN 24 2010
VAZ026-WVZ054-055-501-502-241915-
PENDLETON WV-HARDY WV-WESTERN GRANT WV-EASTERN GRANT WV-ROCKINGHAM
155 PM EDT THU JUN 24 2010
AT 150 PM...A LINE OF STRONG THUNDERSTORMS WERE MOVING ACROSS
CENTRAL WEST VIRGINIA...APPROACHING ELKINS AND DAVIS. THESE STORMS
WILL REACH THE POTOMAC HIGHLANDS AND THE ALLEGHENY FRONT BETWEEN 200
AND 330 PM. THESE STORMS ARE PRODUCING PROLIFIC AMOUNTS OF
CLOUD-TO-GROUND LIGHTNING...AND WILL POSE A DANGER TO THOSE PEOPLE
PARTICIPATING IN OUTDOOR ACTIVITIES.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. TAKE ACTION NOW TO GET TO SAFE LOCATION...PREFERABLY IN A
STURDY BUILDING.
&&
LAT...LON 3893 7944 3892 7938 3903 7931 3907 7930
3908 7934 3911 7936 3919 7930 3922 7932
3926 7930 3909 7877 3848 7903 3861 7958
TIME...MOT...LOC 1748Z 297DEG 33KT 3922 7965 3887 8047Special weather statement, Jun 24, 1:58 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT THU JUN 24 2010
VAZ027>031-040-042-501-WVZ050-055-241930-
PAGE VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-
CLARKE VA-LOUDOUN VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
258 PM EDT THU JUN 24 2010
...STRONG THUNDERSTORMS TO AFFECT PAGE...RAPPAHANNOCK...NORTHERN
FAUQUIER...WARREN...SHENANDOAH...CLARKE...LOUDOUN...HARDY...HAMPSHIRE
AND FREDERICK COUNTIES...
AT 257 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WILDE ACRES TO 3 MILES EAST OF PERRY...MOVING
EAST AT 40 MPH.
WIND GUSTS IN EXCESS OF 50 MPH AND HAIL TO THE SIZE OF PENNIES CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3907 7760 3854 7822 3898 7879 3926 7845
TIME...MOT...LOC 1857Z 291DEG 33KT 3915 7841 3898 7861
BAJ
Thunderstorm Wind, Shenandoah
- When
- June 24, 2:13 PM EST
- Where
- Shenandoah County, 1.36 mi WSW of Fishers Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.973, -78.404
Numerous large branches and trees were down near Old Valley Pike.
Thunderstorm Wind, Shenandoah
- When
- June 24, 2:16 PM EST
- Where
- Shenandoah County, Strasburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.980, -78.370
A wind gust of 58 mph was measured in Strasburg.
Thunderstorm Wind, Shenandoah
- When
- June 24, 2:16 PM EST
- Where
- Shenandoah County, 0.76 mi NNE of Strasburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.990, -78.363
Trees were down around Strasburg.
Thunderstorm Wind, Rockingham
- When
- June 24, 3:00 PM EST
- Where
- Rockingham County, 1.49 mi WNW of Bridgewater
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.385, -78.997
Three barns were damaged due to thunderstorm winds.
Thunderstorm Wind, Rockingham
- When
- June 24, 3:00 PM EST
- Where
- Rockingham County, 1.48 mi E of Spring Creek
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.396, -79.003
A 28-foot camper was moved a few feet due to thunderstorm winds. A roof and upstairs of a house was lifted and dropped. A tree ninety feet tall and five feet in diameter was knocked across the roadway.
Thunderstorm Wind, Rockingham
- When
- June 24, 3:01 PM EST
- Where
- Rockingham County, 0.4 mi WSW of Bridgewater Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.369, -78.977
A wind gust was estimated to be around 60 mph.
Thunderstorm Wind, Rockingham
- When
- June 24, 3:01 PM EST
- Where
- Rockingham County, 1.49 mi WNW of Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.385, -78.997
Trees were down due to thunderstorm winds near Bridgewater.
Thunderstorm Wind, Albemarle
- When
- June 24, 3:56 PM EST
- Where
- Albemarle County, 2.18 mi ENE of Farmington
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.057, -78.511
Large trees were down along Chaucer Road.
Thunderstorm Wind, Albemarle
- When
- June 24, 3:58 PM EST
- Where
- Albemarle County, 1.04 mi SW of Rio
- Measured
- 66 kt (76 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -78.484
Two large trees were uprooted on Keith Valley Road.
Thunderstorm Wind, Albemarle
- When
- June 24, 3:58 PM EST
- Where
- Albemarle County, 2.88 mi SSW of Rio
- Measured
- 66 kt (76 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -78.485
A chimney collapsed onto an exterior portion of a church near the intersection of Ridge Street and West Main Street.
Thunderstorm Wind, Albemarle
- When
- June 24, 3:59 PM EST
- Where
- Albemarle County, 1.7 mi SW of Rio
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.050, -78.488
A tree was blown down onto a one story house causing significant damage.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:00 PM EST
- Where
- Albemarle County, 2.63 mi SE of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.027, -78.511
Trees were blown onto cars at the 1900 Block of Jefferson Park Avenue.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:00 PM EST
- Where
- Albemarle County, 2.49 mi S of Rio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.034, -78.466
A tree was blown onto a house along Hazel Street.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:00 PM EST
- Where
- Albemarle County, 2.22 mi SSW of Rio
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.038, -78.478
A tree was blown down onto a building near the intersection of Mcintire Road and Nelson Drive.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:00 PM EST
- Where
- Albemarle County, 2.96 mi S of Rio
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.027, -78.473
A tree was blown onto the Norfolk Southern Railroad Track.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:00 PM EST
- Where
- Albemarle County, 1.86 mi SSW of Rio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.045, -78.484
Trees and power lines were down along Rugby Road and Rose Hill Drive.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:00 PM EST
- Where
- Albemarle County, 2.41 mi SSW of Rio
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.037, -78.486
A tree about 40 inches in diameter was blown onto a car resulting in one injury.
Thunderstorm Wind, Albemarle
- When
- June 24, 4:02 PM EST
- Where
- Albemarle County, 0.54 mi W of Rio
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.070, -78.480
A wind gust of 50 knots was reported at a mesonet site near Westmoreland.
Thunderstorm Wind, Nelson
- When
- June 24, 4:25 PM EST
- Where
- Nelson County, 0.6 mi ENE of Afton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.032, -78.839
Multiple trees were blown down in Afton due to thunderstorm winds.
Thunderstorm Wind, Nelson
- When
- June 24, 4:30 PM EST
- Where
- Nelson County, 0.68 mi SSW of Martins Store
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.890, -78.873
Multiple trees were blown down in in Nellysford due to thunderstorm winds.
Thunderstorm Wind, Nelson
- When
- June 24, 4:56 PM EST
- Where
- Nelson County, 0.68 mi E of Faber
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.832, -78.738
Multiple trees were down in Faber. A tree was also down on an animal control truck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, June 24, 20103 deaths · 2 events
- Tornado and Damaging Winds in Connecticut, June 24, 201030 injured · $6.8 million · EF1 · 22 events
- Hail and Damaging Winds in New Jersey, June 24, 20101 death · 2 injured · $751,000 · 1.25 in hail · 15 events
- Lightning Strike in Texas, June 24, 20101 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, June 24 to 25, 2010$1.5 million · 2.5 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20102 injured · $1.9 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, June 24, 20102 injured · $480,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Massachusetts, June 24, 2010$287,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in New Mexico, June 24, 2010$750,000 · 0.88 in hail · 2 events
- Damaging Winds in West Virginia, June 24, 2010$439,000 · 87 kt wind · 5 events
- Flash Flood and Hail in Arkansas, June 24, 2010$382,000 · 56 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 24, 2010$200,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239836, 239837, 239838, 239839, 239842, 239840, 239841, 242136, 242138, 242140, 242147, 242141, 242145, 242148, 242149, 242151, 242152, 242150, 242153, 242154, 242156.